West Virginia, 2021Flood and Damaging Winds in West Virginia, August 3, 2021
August 3, 2021 · NWS RLX · 10 events in 3 counties and zones
An upper level disturbance crossed into West Virginia on August 3rd, which set the stage for scattered showers and thunderstorms that afternoon. Some thunderstorms grew strong enough to inflict damaging wind gusts and resulted in downed trees in Roane, Jackson, and Putnam Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance crossed into West Virginia on August 3rd, which set the stage for scattered showers and thunderstorms that afternoon. Some thunderstorms grew strong enough to inflict damaging wind gusts and resulted in downed trees in Roane, Jackson, and Putnam Counties.
Heavy downpours associated with the afternoon and evening storms also resulted in localized flooding issues in Putnam County. Local weather stations observed between two to three inches of rainfall had fallen in the county that evening. State Route 34 was closed near the Arby's in Teays Valley that night in both directions due to high water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 3, 1:22 PM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 3, 1:22 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
222 PM EDT Tue Aug 3 2021
.SYNOPSIS...
Scattered showers and storms return today. Isolated to
scattered afternoon thunderstorms continue through the week with
a warming trend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 1215 PM Tuesday...
Showers and isolated thunderstorms today, as moisture streams
north into the region. Much cooler weather continues as of late,
with upper trough over the region. Much of the showers/storms
will taper off later this evening, with some valley fog possible
again. Showers and thunderstorms are expected again on
Wednesday, particularly during peak heating hours. In addition,
may see more activity in areas near to the Ohio River in
vicinity of a weak boundary.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 200 PM Tuesday...
For Wednesday evening, chances will remain for maybe an
isolated shower through the night. Guidance is not expecting
too much either, however had to trim out some chances resulting
in leaving just slight chances into the late evening time
frame. Thereafter, no rain expected until Thursday afternoon for
possible diurnal pop-up convection as an upper level trough
will plant itself over the area through the day until finally
ejecting to the northeast. This will leave fair weather for a
good portion of Friday as a high pressure ridge builds in.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 200 PM Tuesday...
For the rest of Friday, heights lower in anticipation of high
pressure to the east backing off and by the late evening/night
one cannot rule out a few isolated showers/storms to the south
where a greater moisture flux will reside with southerly flow
dominating. On Saturday, a fairly stout upper level trough will
move toward the area. The GFS has an open wave to our southwest
becoming a cut off low overhead by Sunday morning. This feature
will elevate POPs and thunderstorm chances for the latter part
of the weekend, especially during the afternoons and early
evenings, making room for isolated to scattered thunderstorms.
Wrap around flow will advect moisture in from the deep south and
continue the stream of fuel for thunderstorm potential as
temperatures rise into the low 90's for Sunday and Monday. The
feature kicks out to the east later in the day on Monday.
However, long range models have another upper wave inbound
around the same time frame. This feature will start to affect
the western periphery of the CWA and move east across the area
through Tuesday keeping chances for showers and storms on the
table.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 120 PM Tuesday...
Mainly VFR conditions, although scattered showers and isolated
thunderstorms through 02Z will create brief/localized MVFR/IFR
conditions. After 02Z, bulk of shower/storm activity will
dissipate. However, after 06-08Z, MVFR/IFR and local LIFR fog is
expected. Any fog should dissipate by 13Z with a return to VFR
conditions.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: More widespread fog may develop tonight
than currently forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H M
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z WEDNESDAY...
IFR restrictions possible Thursday and Friday mornings due to
valley fog.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...SL/JZ
NEAR TERM...SL
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...SL
Hazardous weather outlook, Aug 3, 2:41 AM EST, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
341 AM EDT Tue Aug 3 2021
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-040745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
341 AM EDT Tue Aug 3 2021
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 3, 1:46 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
246 PM EDT Tue Aug 3 2021
VAZ004-031930-
Buchanan-
246 PM EDT Tue Aug 3 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BUCHANAN COUNTY...
At 246 PM EDT, a strong thunderstorm was located near Davenport. The
storm is nearly stationary.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Vansant.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3714 8212 3719 8214 3728 8202 3718 8194
TIME...MOT...LOC 1846Z 242DEG 4KT 3718 8210
11
Thunderstorm Wind, Roane
- When
- August 3, 3:26 PM EST
- Where
- Roane County, 0.54 mi E of Vicars
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.670, -81.510
One tree was blown down across Vicars Ridge Road near the town of Vicars.
Thunderstorm Wind, Roane
- When
- August 3, 3:35 PM EST
- Where
- Roane County, 0.88 mi NE of Harmony
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.690, -81.470
South of the town of Spencer, a tree fell onto power lines which fell onto the nearby roadway.
Thunderstorm Wind, Roane
- When
- August 3, 3:50 PM EST
- Where
- Roane County, 1.38 mi S of Cyrus
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.750, -81.450
One tree was blown down onto Windyville Road.
Thunderstorm Wind, Roane
- When
- August 3, 3:50 PM EST
- Where
- Roane County, 0.54 mi W of Cyrus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.770, -81.460
A tree was blown down onto Stover Fork Road which also took down nearby power lines.
Thunderstorm Wind, Roane
- When
- August 3, 4:00 PM EST
- Where
- Roane County, 1.75 mi NE of Cyrus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.790, -81.430
A tree knocked down power lines and blocked Route 33 near the town of Cyrus.
Thunderstorm Wind, Roane
- When
- August 3, 4:30 PM EST
- Where
- Roane County, 1.28 mi WNW of Flat Fork
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.710, -81.520
Several trees were downed onto Harmony Road near Jones Ridge.
Thunderstorm Wind, Jackson
- When
- August 3, 5:42 PM EST
- Where
- Jackson County, 1.28 mi ESE of Belgrove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.710, -81.560
Multiple trees were blown down around the Jones Ridge community.
Flood, Putnam
- When
- August 3, 6:00 PM EST to 9:00 PM EST
- Where
- Putnam County, 0.34 mi SSE of Mt Vernon to 0.11 mi WSW of Scott Depot
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 38.445, -81.948
Roads became impassable due to standing water in the White Pines subdivision. Route 34 in Teays Valley was closed in both directions for a brief time due to high water.
Thunderstorm Wind, Putnam
- When
- August 3, 6:30 PM EST
- Where
- Putnam County, 0.69 mi N of Eleanor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 38.540, -81.930
Several trees and power lines were blown down near the town of Eleanor. One tree fell onto a home located on Eleanor Circle.
Thunderstorm Wind, Putnam
- When
- August 3, 6:34 PM EST
- Where
- Putnam County, 0.69 mi N of Eleanor
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 38.540, -81.930
In the town of Eleanor, one tree was uprooted.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 3 to 4, 20212 deaths · 6 events
- Rip Current in Puerto Rico, August 3, 20211 death · 1 event
- Flash Flooding and Flooding in Florida, August 3 to 23, 2021$15 million · 5 events
- Flash Flood and Debris Flows in Colorado, August 3, 2021$115,000 · 3 events
- Flash Flooding in Colorado, August 3, 2021$25,000 · 2 events
- Excessive Heat in California, August 3 to 5, 202110 events
- Excessive Heat and Heat in California, August 3 to 4, 202110 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 3, 202150 kt wind · 7 events
- Excessive Heat in California, August 3 to 5, 20216 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 3, 20215 events
- Excessive Heat in Nevada, August 3 to 5, 20215 events
- Flash Flooding in South Carolina, August 3, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965264, 965265, 965266, 965267, 965268, 965269, 965270, 965276, 965271, 965272.